Q. I used Cialis several years ago for erectile dysfunction. After using it twice, I lost all the hearing in one ear. I really wonder if the benefits are worth the loss of hearing.
What other medications are available for the prostate? (Flomax does me very little good.) I would love to sleep through the night without having to get up and urinate so many times.
A. We are so sorry to learn about your hearing loss. The official prescribing information for Cialis (and other ED drugs) states that “Physicians should advise patients to stop taking … CIALIS, and seek prompt medical attention in the event of sudden decrease or loss of hearing.”
Doctors sometimes prescribe finasteride (Proscar) or dutasteride (Avodart) to shrink the prostate. This may help ease your symptoms, but these drugs can have lasting negative sexual side effects. A urologist should assess your situation.
Q. I’ve had trouble with itchy, red, blotchy skin after I swim in the pool. At the suggestion of a local swim coach, I started applying Aquaphor ointment before I swim. No more rash!
Our pool is disinfected with chlorine and bromine, and I suspect the painful blotches on my arms and thighs are caused by an allergy. Because of a leg injury, the pool is my only option for cardio. I’m in the pool four or five times a week, for 30 minutes to an hour at a time.
I apply the ointment half an hour before I get in the pool, and again about five minutes before. I rinse off for a few minutes to accommodate the “shower first” rule, and the ointment stays in place. It’s still on when I get out of the pool, and I wash with my regular soap and go. No chlorine smell, no rash.
A. Thank you for telling about this simple solution to a vexing problem. Aquaphor is a skin ointment with a petroleum-jelly base plus mineral oil, lanolin, glycerin and other ingredients.
Q. I was on lisinopril for two years without symptoms. Then I developed a cough that woke me up at night. I coughed so hard I urinated. I couldn’t laugh without coughing, and I irritated all who were near me.
After a month of coughing, I went to my primary-care doc. He said I was wheezing and put me on prednisone, albuterol and Z-Pak antibiotic.
None of that helped. When I went back, he gave me the asthma drug Advair ($245).
I went through four bottles of cough medicine and hundreds of cough drops. When the nurse called to tell me my chest X-ray was negative, I asked to try a different blood pressure med. Reluctantly, they switched me to Cozaar. I really hope it is better. I am a nurse in the OR and need my sleep.
A. We are disappointed that your doctor prescribed lisinopril (an ACE inhibitor) without warning you about its most common side effect: a persistent cough. It is even more distressing that he didn’t diagnose the problem promptly. Cozaar (losartan) is less likely to cause cough, but it, too, can sometimes provoke this reaction.
We are sending you our Guide to Blood Pressure Treatment so that you can read about the pros and cons of various blood pressure pills, as well as the nondrug approaches that might help. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.